Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 5, NWS Salt Lake City, UT

July 7, 2013Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 7, 2013, 1:24 PM MDT for Wayne County, Utah. It was in force for 111 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2013, 1:24 PM MDT (19:24 UTC)
Expired
Jul 7, 2013, 3:15 PM MDT
In force
111 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 155 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 2:25 PM MDTFLASH FLOOD3 Wnw Capitol Reef Np, UTRANGERS AT CAPITOL REEF NATIONAL PARK REPORT FLASH FLOODING ON SULPHUR CREEK. THE FLOOD REACHED THE VISITORS CENTER AT 225 PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2419 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WGUS55 KSLC 071924
FFWSLC
UTC055-072115-
/O.NEW.KSLC.FF.W.0005.130707T1924Z-130707T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
124 PM MDT SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WAYNE COUNTY IN UTAH

* UNTIL 315 PM MDT

* AT 120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM OVER THE WEST SIDE OF CAPITOL REEF 
NATIONAL PARK.  RADAR ESTIMATES INDICATE THAT AS MUCH AS AN INCH OF 
RAIN HAS FALLEN IN THE PAST HOUR JUST WEST OF THE PARK BOUNDARY.  
THIS WILL RESULT IN FLASH FLOODING ALONG SULPHUR CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3840 11146 3832 11119 3825 11119 3821 11145

$$
2 follow-up statements
515 
WGUS75 KSLC 072021
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
221 PM MDT SUN JUL 7 2013

UTC055-072115-
/O.CON.KSLC.FF.W.0005.000000T0000Z-130707T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
221 PM MDT SUN JUL 7 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR
CENTRAL WAYNE COUNTY...

AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS HAVE MOVED NORTH OF CAPITOL REEF NATIONAL PARK.  
HOWEVER...RUNOFF FROM EARLIER STORMS IS STILL FILLING STREAMS AND 
NORMALLY DRY WASHES IN THE AREA.  IN PARTICULAR...WATER IS RISING IN 
SULPHUR CREEK AND IS EXPECTED TO RESULT IN FLASH FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SULPHUR 
CREEK IN CAPITOL REEF NATIONAL PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3840 11146 3832 11119 3825 11119 3821 11145

$$
649 
WGUS75 KSLC 072116
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
316 PM MDT SUN JUL 7 2013

UTC055-072119-
/O.EXP.KSLC.FF.W.0005.000000T0000Z-130707T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
316 PM MDT SUN JUL 7 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MDT FOR CENTRAL
WAYNE COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED AND STREAM LEVELS 
HAVE DECREASED. CAPITOL REEF NATIONAL PARK REPORTED FLASH FLOODING 
ON SULPHUR CREEK EARLIER BUT RUNOFF HAS SINCE DIMINISHED. 
THEREFORE... THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3840 11146 3832 11119 3825 11119 3821 11145

$$

RG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 9:56 AM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 7, 9:56 AM MDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
956 AM MDT SUN JUL 7 2013

.SYNOPSIS...THE RIDGE OF HIGH PRESSURE OVER THE DESERT SOUTHWEST
WILL REMAIN SOUTH AND EAST OF UTAH THROUGH TODAY...WITH A MOIST
AND SOMEWHAT UNSTABLE AIRMASS REMAINING OVER THE EASTERN GREAT
BASIN. THE AIRMASS WILL THEN GRADUALLY DRY THROUGH MIDWEEK BEFORE
MOISTURE SPREADS BACK INTO THE AREA FOR THE LATTER PART OF THE WEEK.

&&

.DISCUSSION...UTAH AND SOUTHWEST WYOMING REMAIN ON THE FRINGES OF
BOTH HIGH PRESSURE CENTERED OVER NEW MEXICO AND A PACIFIC TROUGH
CENTERED OVER THE PACIFIC NORTHWEST THIS MORNING. THIS HAS PUT
THE AREA IN A STEADY SOUTHWEST FLOW...WITH WEAK SHORTWAVES MOVING
ACROSS THE AREA ALONG THE SOUTHERN EDGES OF THE TROUGH.

ONE OF THESE SHORTWAVES IS MOVING THROUGH SOUTHERN NEVADA AND
SOUTHWEST UTAH THIS MORNING...INITIATING SHOWERS AND THUNDERSTORMS
NEAR ST. GEORGE AND CEDAR CITY. THIS WAVE IS EXPECTED TO MOVE INTO
THE NORTHERN HALF OF THE CWA TODAY...AND COULD ALLOW FOR SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO THE EVENING.
THIS CONVECTIVE ACTIVITY IS ALSO MADE POSSIBLE BY GREATER THAN
NORMAL MOISTURE OVER THE AREA. WHILE THE AIRMASS HAS DRIED
SOMEWHAT COMPARED TO YESTERDAY...WITH SATELLITE IMAGERY AND THE
12Z SLC SOUNDING BOTH INDICATING PRECIPITABLE WATER VALUES AROUND
0.85 INCHES...THIS SHOULD STILL BE PLENTY OF MOISTURE TO ALLOW FOR
DECENT COVERAGE OF CONVECTION...PARTICULARLY SINCE MOST OF THE
DRYING IS IN THE UPPER LEVELS...WITH THE LOW LEVELS REMAINING
MOIST.

DRYING SHOULD CONTINUE ON MONDAY AND TUESDAY...AS A WEAK RIDGE
BUILDS OVER THE INTERMOUNTAIN WEST AND A DRIER WESTERLY FLOW IS
ESTABLISHED IN THE MID LEVELS. MODELS ARE STILL STRUGGLING A BIT
IN THE DETAILS OF WHEN/HOW THIS MOISTURE WILL RETURN IN THE
EXTENDED...SO WILL LOOK TO THE 12Z MODEL RUNS FOR ANY ADDITIONAL
AGREEMENT.

UPDATED THE FORECAST EARLIER TO INCREASE POPS ACROSS THE
SOUTHWEST FOR THIS MORNING...AND INCREASE POPS ACROSS THE NORTH
FOR THIS AFTERNOON AS THE SHORTWAVE MOVES THROUGH THE CWA. WHILE
DECREASED SHEAR AND MOISTURE MAY MAKE SOME OF THESE STORMS LESS
LONG-LIVED THAN YESTERDAY...STILL THINK COVERAGE SHOULD BE GOOD.
OTHERWISE...FORECAST LOOKS TO BE IN GOOD SHAPE AND NO FURTHER
UPDATES ARE ANTICIPATED FOR THIS MORNING.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY. SOUTHERLY WINDS ARE EXPECTED TO CONTINUE DURING THE DAYTIME
HOURS. HOWEVER...SHOWERS IN THE VICINITY OF THE TERMINAL WILL LIKELY
RESULT IN PERIODS OF GUSTY AND/OR ERRATIC WINDS DURING THE LATE
AFTERNOON AND EARLY EVENING. THERE IS A 20 PERCENT CHANCE OF A
THUNDERSTORM DIRECTLY IMPACTING THE TERMINAL BETWEEN 22Z AND 03Z.

&&

.FIRE WEATHER...A MOIST AIRMASS WILL REMAIN IN PLACE ACROSS UTAH FOR
ONE MORE DAY ALLOWING FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
CAPABLE OF PRODUCING WETTING RAINS. THE AIRMASS IS EXPECTED TO DRY
OUT GRADUALLY DURING THE FIRST HALF OF THE WEEK AS HIGH PRESSURE
STRENGTHENS ACROSS THE REGION. THIS STRENGTHENING HIGH WILL ALSO
RESULT IN A WARMING TREND AREAWIDE...WITH THUNDERSTORM ACTIVITY
DECREASING...AND BECOMING MORE CONFINED TO THE TERRAIN AS THE WEEK
CONTINUES. BY THURSDAY SOUTHWESTERLY FLOW IS EXPECTED TO INCREASE A
BIT ACROSS SOUTHWEST UTAH...AND COMBINED WITH THE DRY AIRMASS MAY
ALLOW FOR ISOLATED INSTANCES OF CRITICAL FIRE WEATHER CONDITIONS.
MOISTURE IS EXPECTED TO RETURN FROM THE SOUTH LATE IN THE WEEK INTO
NEXT WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SCHOENING/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 7, 5:36 AM MDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
536 AM MDT SUN JUL 7 2013

UTZ001>016-019>021-517-518-WYZ021-081230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
536 AM MDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
TODAY. GUSTY OUTFLOW WINDS...HAIL AND LOCALLY HEAVY RAIN CAN BE
EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GRADUAL DRYING TREND WILL TAKE PLACE MONDAY THROUGH MIDWEEK.
ALTHOUGH THUNDERSTORMS WILL STILL BE POSSIBLE...THE COVERAGE AND
INTENSITY OF STORMS WILL DECREASE.

TEMPERATURES WILL WARM AS THE WEEK UNFOLDS...WITH TRIPLE DIGIT
READINGS POSSIBLY ACROSS NORTHERN UTAH VALLEY LOCATIONS BY
WEDNESDAY OR THURSDAY...WITH READINGS CLOSE TO 110 DEGREES IN DIXIE.

CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP BY THURSDAY AS STRONGER
SOUTHWEST FLOW DEVELOPS AND RELATIVE HUMIDITIES REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:23 PM MDTSpecial Weather StatementSLCTooele37 min
Jul 6, 6:26 PM MDTAreal Flood AdvisorySLCDavis2 hr
Jul 6, 7:01 PM MDTSpecial Weather StatementSLCBox Elder, Tooele74 min
Jul 6, 7:53 PM MDTSpecial Weather StatementSLCDavis, Salt Lake82 min
Jul 7, 2:11 PM MDTSevere Thunderstorm WarningSLCEmery49 min
Jul 7, 2:42 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery63 min
Jul 7, 3:29 PM MDTAreal Flood AdvisorySLCDavis2 hr
Jul 7, 3:47 PM MDTSpecial Weather StatementSLCTooele88 min
Jul 7, 3:56 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele94 min
Jul 7, 4:37 PM MDTSpecial Weather StatementSLCGarfield38 min
Jul 7, 4:45 PM MDTSevere Thunderstorm WarningSLCBox Elder90 min
Jul 7, 5:15 PM MDTSpecial Weather StatementSLCDavis, Salt Lake90 min
Jul 7, 5:40 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Jul 7, 5:50 PM MDTSpecial Weather StatementSLCWashington40 min

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.